Over the past few months, my mom, who has type 2, has been having a bit of a problem. It's embarrassing for her, but at the same time, it's one that has me at a loss.
She's been having problems with her gastrointestinal system. She'll be walking around, working, sewing, making jewelry, when all of a sudden, she has to run to the bathroom. And she will be in there 5, 6, 7 or more times for the next two or three hours. It's been hard on her and she had to give up her part-time job because she couldn't stand at the register without having to run away from customers. She's even lost 5-6 lbs, most likely as a result of this.
Because it had gotten so bad that it was interfering with her life, she made an appointment with her GP, who told her it was most likely IBS and that she needed to stop all dairy products then prescribed an antispasmodic and fiber to deal with the symptoms. It's kind of, sort of worked, in that she hasn't spent every single day in the bathroom with this problem, but it hasn't resolved it completely. For instance, we ate the Pennsylvania Dutch tradition of pork and sauerkraut on New Year's Day (low carb, though high sodium), and she ended up in the bathroom for about 2 hours. ARGH!
Needless to say, she's not a happy camper (though I personally like that we have an excuse to drink soy milk, which has far fewer carbs). A few weeks ago, she got a call from her gastroenterologist. It's time for her colonoscopy. Kind of fortuitous, huh? Well, she had the appointment today, and naturally, she told the doctor about the problem. He confirmed that the drugs, the fiber, and cutting out the dairy were the right things to do, so the GP at least did that right. She has an appointment for a colonscopy and he's determined to find out what the problem is and help her fix it.
Well, here's the odd thing. When the gastroenterologist's office examined her drug records, they, of course, noted the Metformin. She's been taking it for about 10 years and hasn't liked it since she started. It caused her stomach and intestinal problems that were pretty bad (she again had to spend far too much time in the bathroom than she should have), but she ignored it because the doctor wanted her on it to manage her dm. The symptoms did seem to decrease, but now...well.... What's most odd is that the nurse at the office told her that "perhaps you've been on metformin too long". Huh? That's something I hadn't heard before. I did do some research and found this page on eHealthMe.com, which states that approximately 0.30% of people reporting problems with metformin reported they had gastroenteritis. Further, my mom fits into all of the groups which are most likely to report having gastroenteritis: Having taken the drug 5-10 years, being female, and being over 60. Hmm, could this be a possibility?
I'm at a loss. I had always heard that after a few months, the gastrointestinal problems go away. I've never heard of them appearing years after. So, I'm curious: Anyone else out there having this problem years after starting metformin?
I became metaformin intolerant following a few years on the drug. I suffered increasingly from intestinal and bowel problems/ side effects as the dosage was increased and my intolerance developed. Boughts of constipation followed by diarrhoea and constant wind, bloating and discomfort. Not to mention almost constant nausea. Once I was switched to other drugs, the symptoms virtually disappeared. I felt healthier, more comfortable, began eating properly and went on from there...
Thanks, Ash! It's good to hear that someone else has had these same problems. My mom's GP has always told her she'd just have to live with it and I think after 10 years, she's given it enough time. It did help manage her bgs for a while, but she's now on glipizide, Januvia, and Levemir -- and her bgs are still wildly out-of-control, going from 50 something to 300 something several times a week (or at least what she admits to me).
I also had problems with metformin when a doc I was seeing decided that was the most appropriate treatment for me. It did nothing for me except make me feel nauseous, cause me to lose my appetite, and just generally feel ill. "Just stick with it," he kept telling me, "the symptoms will decrease in time." Not only did the symptoms not decrease over the 6 months I tried it, the blasted crap didn't even touch my post-meal bgs, which would climb to at least 200 (if I ate a lower-carb meal) to over 260 (if I ate a "normal" carb meal). I was glad to have a doctor finally give me a c-peptide test and confirm that I have type 1 dm and start on insulin. Perhaps it's time for my mom to start on MDI and drop the type 2 drugs as well.
I was on it for 8 years. Never really had the gastrointestinal issues go away, just tried to live around them, yes I took the ER, didn't help.Each year the reaction was getting worse. My new endo gave me the ok to stop taking it, said I wasn't tolerant of it and didn't appear to be helping me enough to suffer those effects.
All symptoms gone!
Good Luck, Kelley
It's good to know it's not just my mom to whom this has happened! I'm hoping that over the next few weeks, we'll have a more definitive answer. To me, it sounds like she's going to be starting MDI soon.
Well, it can be pretty easy to see if metformin is the source of the problem. Simply do a challenge test, stop metformin for a couple weeks, see what happens and the restart metformin. If you really want to confirm that metformin is the problem, do the cycle again. But I have to ask you, have you considered other causes. Is it possible that your mother has gastroparesis after all these years? It can be a cause of the symptoms you describe.
We're considering all possibilities, Brian. :) I brought up the possibility of gastroparesis last night, and it wasn't received well. She doesn't like the thought of the restrictions she'd have to be on. The problem is that there is no rhyme or reason to her...um...disruptions. It's not a specific food, food type, or food group that causes the problem. The other day, she had a huge salad made of romaine lettuce, tomatoes, green peppers, and pork with olive oil and vinegar (low carb, high protein, high fat) and she didn't have any problems. Yet when she ate another meal that was quite similar (the pork and sauerkraut meal on New Year's Day), she had serious problems. Whatever the reason, she's going to have to do something!
Oh, BTW, before I forget: I do know that the metformin makes a huge difference in her bg management. When she's had to go off of it, her bgs tend to be way high. But, whether or not it makes a difference in her gastrointestinal problems is not clear at this point in time.
If you do pursue the question of gastroparesis, I just posted in a another thread about the topic. The R-R interval test can be performed by any doctor that has an ECG machine in their office (most GPs have them). That test is really good at determining whether the vagus nerve has neuropathy. It is damage to this nerve that causes gastroparesis.
And I have to tell you, for me, eating sauerkraut is nothing like eating a salad. Sometimes with sauerkraut, I haven't even finished the last bite before it has gone through me.
lactic acidosis could be problem and can be a side effect from using the metoformin,She could be over producing acid in her systerm.
Lactic acidosis is pretty rare and is usually associated with liver or kidney problems. The symptoms are:
Hyperventilation (to remove CO2)
Irregular heart rate
You can have your doctor run a basic set of tests which will detect the low pH. Most doctors test liver function, and a declining liver function usually suggests a higher risk. But the real issue is that gastric distress is not really a symptom of acidosis and Angela's mom has not complained of any of these acidosis symptoms.
Lactic acidosis is most common form of complaint and reason for those who use Metoformin and can cause sulfonylureas effect in her treatment and on averge effect about 5% for every 100k who use it.